- Research Article
- Open Access
© Rui Zhang et al. 2009
- Received: 2 April 2009
- Accepted: 31 August 2009
- Published: 27 September 2009
This paper deals with a Holling type III diffusive predator-prey model with stage structure and nonlinear density restriction in the space . We first consider the asymptotical stability of equilibrium points for the model of ODE type. Then, the existence and uniform boundedness of global solutions and stability of the equilibrium points for the model of weakly coupled reaction-diffusion type are discussed. Finally, the global existence and the convergence of solutions for the model of cross-diffusion type are investigated when the space dimension is less than 6.
- Equilibrium Point
- Lyapunov Function
- Global Existence
- Neumann Boundary Condition
- Young Inequality
Population models with stage structure have been investigated by many researchers, and various methods and techniques have been used to study the existence and qualitative properties of solutions [1–9]. However, most of the discussions in these works are devoted to either systems of ODE or weakly coupled systems of reaction-diffusion equations. In this paper we investigate the global existence and convergence of solutions for a strongly coupled cross-diffusion predator-prey model with stage structure and nonlinear density restriction. Nonlinear problems of this kind are quite difficult to deal with since the usual idea to apply maximum principle arguments to get priori estimates cannot be used here .
Consider the following predator-prey model with stage-structure:
where , denote the density of the immature and mature population of the prey, respectively, is the density of the predator. For the prey, the immature population is nonlinear density restriction. is assumed to consume with Holling type III functional response and contributes to its growth with rate . For more details on the backgrounds of this model see references [11, 12].
To take into account the natural tendency of each species to diffuse, we are led to the following PDE system of reaction-diffusion type:
where is a bounded domain in with smooth boundary , is the outward unit normal vector on , and . are nonnegative smooth functions on . The diffusion coefficients are positive constants. The homogeneous Neumann boundary condition indicates that system (1.3) is self-contained with zero population flux across the boundary. The knowledge for system (1.3) is limited (see [13–17]).
In the recent years there has been considerable interest to investigate the global behavior for models of interacting populations with linear density restriction by taking into account the effect of self-as well as cross-diffusion [18–26]. In this paper we are led to the following cross-diffusion system:
where are the diffusion rates of the three species, respectively. are referred as self-diffusion pressures, and is cross-diffusion pressure. The term self-diffusion implies the movement of individuals from a higher to a lower concentration region. Cross-diffusion expresses the population fluxes of one species due to the presence of the other species. The value of the cross-diffusion coefficient may be positive, negative, or zero. The term positive cross-diffusion coefficient denotes the movement of the species in the direction of lower concentration of another species and negative cross-diffusion coefficient denotes that one species tends to diffuse in the direction of higher concentration of another species . For , problem (1.4) becomes strongly coupled with a full diffusion matrix. As far as the authors are aware, very few results are known for cross-diffusion systems with stage-structure.
The main purpose of this paper is to study the asymptotic behavior of the solutions for the reaction-diffusion system (1.3), the global existence, and the convergence of solutions for the cross-diffusion system (1.4). The paper will be organized as follows. In Section 2 a linear stability analysis of equilibrium points for the ODE system (1.2) is given. In Section 3 the uniform bound of the solution and stability of the equilibrium points to the weakly coupled system (1.3) are proved. Section 4 deals with the existence and the convergence of global solutions for the strongly coupled system (1.4).
Now we discuss the global stability of equilibrium points for (1.2).
In this section we discuss the existence, uniform boundedness of global solutions, and the stability of constant equilibrium solutions for the weakly coupled reaction-diffusion system (1.3). In particular, the unstability results in Section 2 also hold for system (1.3) because solutions of (1.2) are also solutions of (1.3).
It is easily seen that is sufficiently smooth in and possesses a mixed quasimonotone property in . In addition, and are a pair of lower-upper solutions of problem (1.3) (cf. in (3.1)). From [29, Theorem 5.3.4], we conclude that (1.3) exists a unique classical solution satisfying (3.1). According to strong maximum principle, it follows that . So the proof of the Theorem is completed.
From Routh-Hurwitz criterion, we can see that three eigenvalues (denoted by , , ) all have negative real parts if and only if . Noting that , we must have . It is easy to check that if (see Section 2).
The following proof is similar to (i).
Using the software Matlab, one can obtain , . It is easy to see that the previous system satisfies the all conditions of Theorem 3.6(i). So the positive equilibrium point (0.5637,0.5637,0.1199) of the previous system is globally asymptotically stable.
In this section, we consider the existence and the convergence of global solutions to the system (1.4).
In order to prove Theorem 4.2, some preparations are collected firstly.
and . From a disposal similar to the proof of Lemma 2.2 in , we have . Using a standard embedding result, we obtain
Lemma 4.5 (see [23, Lemmas 2.3 and 2.4]).
Proof of Theorem 4.2.
This work has been partially supported by the China National Natural Science Foundation (no. 10871160), the NSF of Gansu Province (no. 096RJZA118), the Scientific Research Fund of Gansu Provincial Education Department, and NWNU-KJCXGC-03-47 Foundation.
- Aiello WG, Freedman HI: A time-delay model of single-species growth with stage structure. Mathematical Biosciences 1990, 101(2):139–153. 10.1016/0025-5564(90)90019-UMATHMathSciNetView ArticleGoogle Scholar
- Zhang X, Chen L, Neumann AU: The stage-structured predator-prey model and optimal harvesting policy. Mathematical Biosciences 2000, 168(2):201–210. 10.1016/S0025-5564(00)00033-XMATHMathSciNetView ArticleGoogle Scholar
- Liu S, Chen L, Liu Z: Extinction and permanence in nonautonomous competitive system with stage structure. Journal of Mathematical Analysis and Applications 2002, 274(2):667–684. 10.1016/S0022-247X(02)00329-3MATHMathSciNetView ArticleGoogle Scholar
- Lin Z: Time delayed parabolic system in a two-species competitive model with stage structure. Journal of Mathematical Analysis and Applications 2006, 315(1):202–215. 10.1016/j.jmaa.2005.06.012MATHMathSciNetView ArticleGoogle Scholar
- Xu R: A reaction-diffusion predator-prey model with stage structure and nonlocal delay. Applied Mathematics and Computation 2006, 175(2):984–1006. 10.1016/j.amc.2005.08.014MATHMathSciNetView ArticleGoogle Scholar
- Xu R, Chaplain MAJ, Davidson FA: Global convergence of a reaction-diffusion predator-prey model with stage structure for the predator. Applied Mathematics and Computation 2006, 176(1):388–401. 10.1016/j.amc.2005.09.028MATHMathSciNetView ArticleGoogle Scholar
- Xu R, Chaplain MAJ, Davidson FA: Global convergence of a reaction-diffusion predator-prey model with stage structure and nonlocal delays. Computers & Mathematics with Applications 2007, 53(5):770–788. 10.1016/j.camwa.2007.02.002MATHMathSciNetView ArticleGoogle Scholar
- Wang M: Stability and Hopf bifurcation for a prey-predator model with prey-stage structure and diffusion. Mathematical Biosciences 2008, 212(2):149–160. 10.1016/j.mbs.2007.08.008MATHMathSciNetView ArticleGoogle Scholar
- Wang Z, Wu J: Qualitative analysis for a ratio-dependent predator-prey model with stage structure and diffusion. Nonlinear Analysis: Real World Applications 2008, 9(5):2270–2287. 10.1016/j.nonrwa.2007.08.004MATHMathSciNetView ArticleGoogle Scholar
- Galiano G, Garzón ML, Jüngel A: Semi-discretization in time and numerical convergence of solutions of a nonlinear cross-diffusion population model. Numerische Mathematik 2003, 93(4):655–673. 10.1007/s002110200406MATHMathSciNetView ArticleGoogle Scholar
- Chen L: Mathematical Models and Methods in Ecology. Science Press, Beijing, China; 1988.Google Scholar
- Chen LJ, Sun JH: The uniqueness of a limit cycle for a class of Holling models with functional responses. Acta Mathematica Sinica 2002, 45(2):383–388.MATHMathSciNetGoogle Scholar
- Li W-T, Wu S-L: Traveling waves in a diffusive predator-prey model with Holling type-III functional response. Chaos, Solitons & Fractals 2008, 37(2):476–486. 10.1016/j.chaos.2006.09.039MATHMathSciNetView ArticleGoogle Scholar
- Ko W, Ryu K: Qualitative analysis of a predator-prey model with Holling type II functional response incorporating a prey refuge. Journal of Differential Equations 2006, 231(2):534–550. 10.1016/j.jde.2006.08.001MATHMathSciNetView ArticleGoogle Scholar
- Zhang H, Georgescu P, Chen L: An impulsive predator-prey system with Beddington-DeAngelis functional response and time delay. International Journal of Biomathematics 2008, 1(1):1–17. 10.1142/S1793524508000072MATHMathSciNetView ArticleGoogle Scholar
- Fan Y, Wang L, Wang M: Notes on multiple bifurcations in a delayed predator-prey model with nonmonotonic functional response. International Journal of Biomathematics 2009, 2(2):129–138. 10.1142/S1793524509000583MathSciNetView ArticleGoogle Scholar
- Wang F, An Y: Existence of nontrivial solution for a nonlocal elliptic equation with nonlinear boundary condition. Boundary Value Problems 2009, 2009:-8.Google Scholar
- Lou Y, Ni W-M: Diffusion, self-diffusion and cross-diffusion. Journal of Differential Equations 1996, 131(1):79–131. 10.1006/jdeq.1996.0157MATHMathSciNetView ArticleGoogle Scholar
- Lou Y, Ni W-M, Wu Y: On the global existence of a cross-diffusion system. Discrete and Continuous Dynamical Systems 1998, 4(2):193–203.MATHMathSciNetView ArticleGoogle Scholar
- Shim S-A: Uniform boundedness and convergence of solutions to cross-diffusion systems. Journal of Differential Equations 2002, 185(1):281–305. 10.1006/jdeq.2002.4169MATHMathSciNetView ArticleGoogle Scholar
- Shim S-A: Uniform boundedness and convergence of solutions to the systems with cross-diffusions dominated by self-diffusions. Nonlinear Analysis: Real World Applications 2003, 4(1):65–86. 10.1016/S1468-1218(02)00014-7MATHMathSciNetView ArticleGoogle Scholar
- Choi YS, Lui R, Yamada Y: Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with weak cross-diffusion. Discrete and Continuous Dynamical Systems 2003, 9(5):1193–1200.MATHMathSciNetView ArticleGoogle Scholar
- Choi YS, Lui R, Yamada Y: Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with strongly coupled cross-diffusion. Discrete and Continuous Dynamical Systems 2004, 10(3):719–730.MATHMathSciNetView ArticleGoogle Scholar
- Pang PYH, Wang MX: Existence of global solutions for a three-species predator-prey model with cross-diffusion. Mathematische Nachrichten 2008, 281(4):555–560. 10.1002/mana.200510624MATHMathSciNetView ArticleGoogle Scholar
- Fu S, Wen Z, Cui S: Uniform boundedness and stability of global solutions in a strongly coupled three-species cooperating model. Nonlinear Analysis: Real World Applications 2008, 9(2):272–289. 10.1016/j.nonrwa.2006.10.003MATHMathSciNetView ArticleGoogle Scholar
- Yang F, Fu S: Global solutions for a tritrophic food chain model with diffusion. The Rocky Mountain Journal of Mathematics 2008, 38(5):1785–1812. 10.1216/RMJ-2008-38-5-1785MATHMathSciNetView ArticleGoogle Scholar
- Dubey B, Das B, Hussain J: A predator-prey interaction model with self and cross-diffusion. Ecological Modelling 2001, 141(1–3):67–76.View ArticleGoogle Scholar
- Hale JK: Ordinary Differential Equations. Krieger, Malabar, Fla, USA; 1980.MATHGoogle Scholar
- Ye Q, Li Z: Introduction to Reaction-Diffusion Equations. Science Press, Beijing, China; 1999.Google Scholar
- Henry D: Geometric Theory of Semilinear Parabolic Equations, Lecture Notes in Mathematics. Volume 840. Springer, Berlin, Germany; 1993.Google Scholar
- Lin Z, Pedersen M: Stability in a diffusive food-chain model with Michaelis-Menten functional response. Nonlinear Analysis: Theory, Methods & Applications 2004, 57(3):421–433. 10.1016/j.na.2004.02.022MATHMathSciNetView ArticleGoogle Scholar
- Wang M: Nonliear Parabolic Equation of Parabolic Type. Science Press, Beijing, China; 1993.Google Scholar
- Brown KJ, Dunne PC, Gardner RA: A semilinear parabolic system arising in the theory of superconductivity. Journal of Differential Equations 1981, 40(2):232–252. 10.1016/0022-0396(81)90020-6MATHMathSciNetView ArticleGoogle Scholar
- Amann H: Dynamic theory of quasilinear parabolic equations. I. Abstract evolution equations. Nonlinear Analysis: Theory, Methods & Applications 1988, 12(9):895–919. 10.1016/0362-546X(88)90073-9MATHMathSciNetView ArticleGoogle Scholar
- Amann H: Dynamic theory of quasilinear parabolic equations. II. Reaction-diffusion systems. Differential and Integral Equations 1990, 3(1):13–75.MATHMathSciNetGoogle Scholar
- Amann H: Dynamic theory of quasilinear parabolic systems. III. Global existence. Mathematische Zeitschrift 1989, 202(2):219–250. 10.1007/BF01215256MATHMathSciNetView ArticleGoogle Scholar
- Ladyženskaja OA, Solonnikov VA, Ural'ceva NN: Linear and Quasilinear Equations of Parabolic Type, Translations of Mathematical Monographs. Volume 23. American Mathematical Society, Providence, RI, USA; 1967:xi+648.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.